Hail, Platte
- When
- April 27, 10:40 AM CST
- Where
- Platte County, 1.33 mi WSW of Lake Waukomis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.225, -94.744
A large storm system moved into the central United States, bringing several rounds of severe thunderstorms to the region. Warm and moist air streamed northward out of the Gulf of Mexico on Saturday ahead of this system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A large storm system moved into the central United States, bringing several rounds of severe thunderstorms to the region. Warm and moist air streamed northward out of the Gulf of Mexico on Saturday ahead of this system. Strong thunderstorms quickly developed by mid-day and raced eastward across eastern Kansas and much of Missouri. Large hail up to the size of golf balls, damaging straight-line winds in excess of 60 mph, a brief tornado near Odessa, Missouri, and torrential rainfall moved through the area by mid-afternoon.
However, due to the speed and quick eastward progression of activity across the region Sunday afternoon, the atmosphere was able to recover to produce another round of severe thunderstorms across portions of eastern Kansas and western Missouri. A second tornado occurred in the region near Ft. Scott, Kansas. The formation and dissipation of the second tornado near Hume, MO was captured on live television by a Kansas City news station. Minimal damage occurred as a result of the tornadoes, however isolated EF-2 damage occurred with the storm in east central Kansas. EF-0 damage was noted with the tornado near Odessa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 27, 5:32 AM CST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 632 AM CDT Sun Apr 27 2014 .DISCUSSION... Issued at 341 AM CDT SUN APR 27 2014 If there was any day to be weather aware, today should be that day. The latest model guidance continues to suggest the potential for multiple rounds of strong to severe storms beginning by mid-day and continuing through this evening across the region...with all modes of severe weather possible. Round 1: High-res and short term models have struggled to get a handle on elevated convection streaming northward across south central Kansas and northern Oklahoma. Strong 850:700mb theta-e advection continues to move northeast, with the 06Z NAM finally capturing a weak 700mb shortwave that will move through the western third of the CWA through 15Z. Modest MUCAPE values upwards of 1500 J/KG will move across the area, and this may prompt a few stronger hail producing storms near and shortly after daybreak. Round 2: Meanwhile, the retreating dryline across west central Kansas will begin to push eastward after daybreak with moderate to high instability upwards of 2000 J/KG developing by 15Z. The atmosphere is expected to become quickly uncapped east of this boundary and as leading edge of an intense PV anomaly along with 500 mb jet streak move into central Kansas, convective initiation should begin AOA 15Z. A corridor of initially discrete supercells may develop and rotate northeast rapidly before merging into several line segments. While timing can change, short term models move the leading edge of this activity into the far western CWA in the 12-1pm timeframe. All modes of severe weather will be possible. While MLCAPE values approach 2000 J/KG, a significant portion of this CAPE will fall within the -10 to -30C range, with freezing levels AOA 10,500 FT AGL hail up to baseball size may be possible. Of higher concern will be the tornadic potential across the CWA. 0-3KM CAPE remains between 150-200 J/KG with 0-1KM helicity upwards of 150 m2/s2. With the dryline bulging into NE KS, an even higher tornadic threat could present itself across SE Nebraska, NE Kansas, NW Missouri, and SW Iowa early Sunday afternoon where LCLs fall near 1000 ft AGL. Round 3: The biggest question of the day, given a slightly faster progression of severe convection NE through the region this afternoon, will be if the dryline can reignite a third time late this afternoon and this evening. Short term model guidance remains split on this possibility with the best surface convergence focused on the southern tail of the dryline over AR/OK/TX and more limited convergence further north. The atmosphere ahead of the dryline over eastern KS and western MO would be highly favorable for supercell development, again with all modes of SVR possible. High res models paint the picture of isolated to scattered supercells along the boundary moving through portions of the CWA into the early evening. Obviously, given the significant weather that will move through the area prior to this evening, this third round of convection will be highly based on the mesoscale forecast this afternoon. If there is good news, it is that convection should quickly move eastward later this evening, with dry air advecting into the eastern portions of MO by Monday morning. This should keep any severe threat NE and E of the CWA Monday afternoon, with windy but dry conditions locally. Tuesday-Friday: The vertically stacked upper low will wobble across the Central Plains through the middle of the week. Tuesday will be a chilly and brisk day across the area with convective showers quickly popping up Tuesday afternoon. Given placement of the upper low and surface low, will need to watch for the potential of "cold air funnels" Tuesday afternoon. The theme heading into next weekend will be below normal temperatures and scattered showers each day through Friday. At this point next weekend looks dry, with temperatures climbing back towards seasonal normals. && .AVIATION...(For the 12Z TAFS through 12Z Monday Morning) Issued at 627 AM CDT SUN APR 27 2014 Surface warm front resides just south of the terminals this morning, with light warm advection showers moving across and north of STJ at daybreak. North of the boundary, areas of MVFR ceilings have developed. Through this morning, anticipated the majority of elevated convection to remain west of the terminals. However, thunderstorm chances rapidly increase as we approach the noon hour with the highest storm chances for STJ and the KC terminals between 18z and 21Z. Some of these storms may be strong to severe with large hail, damaging winds, and even an isolated tornado possible. After the initial convection rolls east of the area mid-afternoon, we'll watch the dryline over eastern Kansas. Currently there remains a low probability that scattered storms could refire on this boundary. Coverage of these storms maybe too limited to include a prevailing group at this time. Convection chances should diminish by 00Z with dry weather through the night. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...Dux AVIATION...Dux
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 508 AM CDT SUN APR 27 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 508 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD AND SIGNIFICANT SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 AM CDT SUN APR 27 2014
KSZ057-060-105-MOZ043-271615-
CASS MO-JOHNSON KS-LINN KS-MIAMI KS-
1024 AM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON...NORTHWESTERN
LINN AND MIAMI COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHWESTERN
CASS COUNTY IN WEST CENTRAL MISSOURI UNTIL 1115 AM CDT...
AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MELVERN TO
KINCAID...AND MOVING NORTHEAST AT 55 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
OSAWATOMIE...LA CYGNE...PAOLA...EDGERTON...GARDNER...SPRING HILL...
LOUISBURG...PARKER...FONTANA...DREXEL...CLEVELAND...FREEMAN...
BEAGLE...NEW LANCASTER...HILLSDALE...WAGSTAFF...CHILES...CLEARVIEW
CITY...CLARE AND BUCYRUS.
THIS WILL IMPACT
I-35 IN KANSAS BETWEEN MILE MARKERS 200 AND 215.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3895 9506 3897 9503 3861 9436 3847 9455
3848 9461 3843 9461 3809 9508
TIME...MOT...LOC 1524Z 229DEG 48KT 3856 9554 3816 9507
AEPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1044 AM CDT SUN APR 27 2014
KSZ025-102-271630-
ATCHISON KS-DONIPHAN KS-
1044 AM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DONIPHAN AND WESTERN
ATCHISON COUNTIES UNTIL 1130 AM CDT...
AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DENISON...OR 13 MILES WEST OF
NORTONVILLE...MOVING NORTH AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HIGHLAND...MUSCOTAH...EFFINGHAM...LANCASTER...DENTON...
FARMINGTON...HURON...BENDENA...LEONA...SEVERANCE...FANNING AND IOWA
POINT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3962 9557 3966 9554 3966 9534 3993 9534
3993 9520 3991 9520 3991 9515 3987 9513
3942 9530 3942 9557
TIME...MOT...LOC 1544Z 200DEG 39KT 3946 9556
AEPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1106 AM CDT SUN APR 27 2014
KSZ025-057-103>105-MOZ028-029-037-271645-
ATCHISON KS-CLAY MO-JACKSON MO-JOHNSON KS-LEAVENWORTH KS-MIAMI
KS-PLATTE MO-WYANDOTTE KS-
1106 AM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTHWESTERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHEASTERN ATCHISON...
WYANDOTTE AND LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND SOUTHERN
PLATTE...WESTERN JACKSON AND SOUTHWESTERN CLAY COUNTIES IN WEST
CENTRAL MISSOURI UNTIL 1145 AM CDT...
AT 1101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LECOMPTON TO
PAOLA...AND MOVING NORTHEAST AT 75 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DE SOTO...OLATHE...TONGANOXIE...BONNER SPRINGS...SHAWNEE...
LENEXA...BASEHOR...GRANDVIEW...EDWARDSVILLE...LAKE QUIVIRA...
OVERLAND PARK...LEAWOOD...MERRIAM...PRAIRIE VILLAGE...MISSION...
FAIRWAY...MISSION HILLS...LANSING...WESTWOOD AND LEAVENWORTH.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 14.
I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 14.
I-35 IN KANSAS BETWEEN MILE MARKERS 200 AND 235.
I-635 BETWEEN MILE MARKERS 0 AND 12.
I-435 LOOP FROM MILE MARKERS 0 TO 38...49 TO 83.
I-29 BETWEEN MILE MARKERS 0 AND 21.
I-470 BETWEEN MILE MARKERS 0 AND 4.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3941 9519 3953 9509 3953 9506 3913 9429
3884 9456 3885 9461 3880 9461 3854 9486
3869 9507 3898 9506 3898 9508 3895 9508
3898 9516 3896 9519
TIME...MOT...LOC 1606Z 208DEG 65KT 3910 9534 3870 9483
AEPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1128 AM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL OVERLAND PARK 38.91N 94.68W
04/27/2014 E1.75 INCH JOHNSON KS TRAINED SPOTTER
RELAYED VIA MEDIA
&&
ABAILEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1134 AM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM HAIL 2 NW OVERLAND PARK 38.93N 94.72W
04/27/2014 E1.75 INCH JOHNSON KS TRAINED SPOTTER
&&
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1140 AM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM HAIL 3 SW KANSAS CITY KS 39.09N 94.77W
04/27/2014 E0.75 INCH WYANDOTTE KS AMATEUR RADIO
REPORTED AT TURNER HIGH SCHOOL
&&
ABAILEYThe Pleasant Hill radar (KEAX), 62 km away, was scanning. The volume nearest the first event began at 16:38 UTC.
24 hail, 21 thunderstorm wind, 1 tornado. Local standard time, as filed.
The spotter also estimated 60 to 65 mph winds and the combination of hail and wind stripped paint off of the porch supports. Some roof damage also occurred.
Estimated 60 to 65 mph winds with ping pong ball sized hail.
The hail was driven by 70 mph estimated winds.
One large tree was snapped and another was uprooted. Both trees were approximately 2 feet in diameter.
Spotter estimated 70 mph winds.
Anemometer measured 58 mph winds before it blew away.
A large tree fell onto two vehicles causing damage to the vehicles.
An 8 to 10 inch tree was blown onto the hood of truck.
A brief tornado formed within a linear convective severe storm that moved through the Kansas City Metro area. As the storm approached Odessa, Missouri a weak and brief tornado caused some minor damage to businesses and residences in Odessa. The worst of the damage occurred across the west end of town, then the tornado crossed Interstate 70 causing a semi to overturn on the westbound lane of I-70 near Odessa.
Several trees down or split, one barn leaning and one destroyed. Also, a two day old calf was missing.
Several trees were blown down throughout Warrensburg.
Whiteman AFB also reported a 47kt wind gust.
A number of farm outbuildings were heavily damaged.
Trees blown onto power lines and buildings damage in town.
Strong winds were also reported.
Tree limbs blown down with quarter sized hail also reported.
Ten inch diameter tree limbs down.
Several 8 to 10 inch diameter tree limbs down.
Road signs blown down and a tin roof blown from a shed.
Power lines were blown down.
A large hog barn was blown apart and 6 to 12 inch diameter trees down.
Strong winds were also reported.
Outbuildings and trees damaged.
Small hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515106, 515107, 515166, 515110, 515168, 515108, 515109, 515150, 515182, 515167, 515151, 515154, 515111, 515114, 515112, 515113, 504907, 515157, 515155, 515116, 515169, 515115, 515117, 515159, 515118, 515158, 515172, 515119, 515170, 515120, 515171, 515183, 515161, 515160, 515162, 515121, 515122, 515123, 515163, 515164, and more.